Kansas, 2007

Damaging Wind in Kansas, August 20, 2007

August 20, 2007 · NWS ICT · 1 event in 1 county or zone

A cluster of thunderstorms moved across Harper county during the late evening hours of August 20th, producing 60 mph winds south of Corwin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of thunderstorms moved across Harper county during the late evening hours of August 20th, producing 60 mph winds south of Corwin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:23 PM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 2:23 PM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT MON AUG 20 2007

.DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS AROUND THUNDERSTORMS CHANCES OVER
THE NEXT SEVERAL DAYS...ALONG WITH HEAT/HUMIDITY.

WILL ALLOW HEAT ADVISORY TO RUN THROUGH 7PM THIS EVENING FOR CENTRAL
KS...DUE TO 70+ DEGREE DEWPOINTS POOLING ALONG AND TO THE SOUTH OF A
QUASI-STATIONARY FRONTAL BOUNDARY...CREATING 105-108 DEGREE HEAT
INDICES. REPEAT SCENARIO COULD OCCUR ON TUESDAY...BUT WILL ALLOW
NIGHT SHIFT TO EVALUATE FURTHER FOR POTENTIAL HEAT ADVISORY
ISSUANCE.

THUNDERSTORM ACTIVITY NORTHWEST OF THE FORECAST AREA IS DEVELOPING
ALONG A QUASI-STATIONARY FRONTAL BOUNDARY...BEING AIDED BY THE
SOUTHERN FRINGE OF AN IMPRESSIVE NORTHERN PLAINS SHORTWAVE.
ANTICIPATING THIS ACTIVITY TO AFFECT PORTIONS OF CENTRAL KS MAINLY
BEFORE MIDNIGHT. GIVEN WEAK SHEAR...NOT ANTICIPATING WIDESPREAD
SEVERE WEATHER. HOWEVER...HIGH AMOUNTS OF INSTABILITY AND LARGE
LOW-LEVEL DEWPOINT DEPRESSIONS MAY PROMOTE AN ISOLATED TO WIDELY
SCATTERED STRONG/SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAIN.
GIVEN WEAK FORCING/SHEAR...ACTIVITY WILL LIKELY DISSIPATE BY
MIDNIGHT. HOWEVER...IF A STRONG COLD POOL DEVELOPS...ISOLATED
ACTIVITY MAY MAKE IT AS FAR SOUTH AS HUTCHINSON TO HILLSBORO...BUT
WIDESPREAD RAIN/THUNDERSTORMS APPEARS UNLIKELY THAT FAR SOUTH.

FARTHER NORTHEAST...A COMPLEX OR TWO OF STORMS IS ANTICIPATED TO
PROGRESS ACROSS PORTIONS OF NORTHEAST KS/SOUTHEAST NE/NORTHWEST
MO...ALONG NORTHEAST EDGE OF HIGHER LOW-MID LEVEL INSTABILITY POOL
ON NOSE OF LOW-LEVEL JET. THERE IS A SLIGHT CHANCE SOME OF THIS
ACTIVITY COULD CLIP EXTREME NORTHEAST PORTIONS OF THE FORECAST AREA.

MAINLY AFTERNOON/EVENING THUNDERSTORM CHANCES WILL CONTINUE FOR
AREAS MAINLY NORTHWEST OF HUTCHINSON TO HILLSBORO LINE THROUGH
THURSDAY...AS FRONTAL BOUNDARY REMAINS NEARLY QUASI-STATIONARY
ACROSS NORTHWEST KS INTO SOUTHERN/EASTERN NE. STORY WILL BE THE
SAME...WEAK SHEAR/FORCING WILL LIKELY DISSIPATE ACTIVITY BEFORE
MIDNIGHT. MODELS FINALLY PROGRESS THE FRONT SOUTH ACROSS THE
FORECAST AREA SOMETIME FRIDAY/EARLY SATURDAY...IN RESPONSE TO DECENT
SHORTWAVE ENERGY APPROACHING FROM THE WEST. THIS PERIOD LOOKS LIKE
THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA OVER THE
NEXT 7 DAYS. ABUNDANT INSTABILITY...MODEST SHEAR AND FORCING MAY
PROMOTE SOME SEVERE STORMS.

AS LONG AS THE FRONTAL BOUNDARY DOES PUSH INTO OKLAHOMA...SATURDAY
AND SUNDAY SHOULD BE GORGEOUS DAYS...WITH LOWER HUMIDITY/TEMPERATURE
VALUES...AS CANADIAN HIGH PRESSURE PROGRESSES ACROSS THE PLAINS. GFS
AND ECMWF HINT AT SHORTWAVE ENERGY DEEPENING OVER THE PACIFIC
NORTHWEST/NORTHERN ROCKIES BY EARLY NEXT WEEK...WHICH SHOULD PROMOTE
WARMING TEMPERATURES AND INCREASING SOUTHERLY FLOW/MOISTURE.
HOWEVER...PRECIPITATION CHANCES SHOULD REMAIN LOW AFTER FRIDAY
NIGHT/EARLY SATURDAY.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  94  74  93 /  10  10  10  10
HUTCHINSON      74  97  73  94 /  20  10  10  10
NEWTON          75  94  74  93 /  10  10  10  10
ELDORADO        75  94  74  92 /  10  10  10  10
WINFIELD-KWLD   76  94  74  93 /  10   0  10   0
RUSSELL         73  99  72  96 /  30  20  30  20
GREAT BEND      73  99  72  96 /  30  20  20  20
SALINA          76  98  75  95 /  20  10  20  10
MCPHERSON       75  96  74  94 /  20  10  20  10
COFFEYVILLE     75  94  74  93 /  10   0  10   0
CHANUTE         74  94  73  92 /  10  10  10   0
IOLA            74  94  73  92 /  10  10  10   0
PARSONS-KPPF    74  94  73  93 /  10   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Aug 20, 3:15 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT MON AUG 20 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES ACROSS CENTRAL
KANSAS INTO THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR FURTHER
DETAILS. HEAT INDICES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL
RANGE FROM 100 TO 104 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS CENTRAL
KANSAS...MAINLY NORTHWEST OF A GREAT BEND TO SALINA LINE. A FEW
STORMS MAY BE SEVERE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.
STORMS WILL LIKELY DECREASE IN AREAL COVERAGE AND INTENSITY LATER
THIS EVENING. A FEW ISOLATED STORMS MAY REACH A LINE EXTENDING
FROM ROUGHLY HUTCHINSON TO HILLSBORO BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES COULD ONCE AGAIN EXCEED 105 DEGREES ACROSS CENTRAL
KANSAS ON TUESDAY AFTERNOON. LATER SHIFTS MAY DEEM A HEAT
ADVISORY NECESSARY. HEAT INDICES WILL RANGE FROM 100 TO 104
DEGREES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS MAINLY CENTRAL KANSAS TUESDAY AFTERNOON THROUGH
THURSDAY. A FEW OF THESE STORMS COULD BE STRONG TO MARGINALLY
SEVERE.

THUNDERSTORM CHANCES WILL SPREAD SOUTH ACROSS THE REST OF THE AREA
THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH CHANCES LINGERING
ACROSS SOUTHEAST KANSAS ON SATURDAY. SOME OF THE STORMS COULD BE
STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/BDK/ADK

In the hours before

Special weather statement, Aug 20, 7:24 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT MON AUG 20 2007

KSZ049-210200-
SALINE-
824 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EXTREME NORTHEAST AND EAST CENTRAL SALINE COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOLOMON...OR 9 MILES WEST OF ABILENE...AND
MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 20, 7:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT MON AUG 20 2007

KSZ032-033-048-210215-
ELLSWORTH-LINCOLN-RUSSELL-
835 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DORRANCE...OR 17 MILES EAST
OF RUSSELL...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 20, 8:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT MON AUG 20 2007

KSZ048-210300-
ELLSWORTH-
917 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILSON...OR 13 MILES NORTHWEST OF
ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 40 TO 50 MPH...AND VERY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Aug 20, 8:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT MON AUG 20 2007

KSZ053-210330-
CHASE-
951 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRONG CITY...OR 6 MILES NORTHEAST OF
COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Aug 20, 9:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT MON AUG 20 2007

KSZ091-210345-
HARPER-
1005 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST HARPER COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHARON...OR 4 MILES SOUTHEAST OF MEDICINE
LODGE...AND MOVING SOUTHEAST AT 30 MPH.

WINDS TO 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT WILL BE AFFECTED ARE...CORWIN AND WALDRON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Aug 20, 9:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT MON AUG 20 2007

KSZ070-071-210400-
GREENWOOD-WOODSON-
1014 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR EMPORIA...AND MOVING SOUTHEAST AT 25 MPH.

STRONG WINDS OF 50 TO 60 MPH COULD OCCUR WITH THIS STORM.

PEOPLE IN EASTERN GREENWOOD AND WOODSON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The radar

The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 20, 9:30 PM CST
Where
Harper County, 4.15 mi S of Corwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.020, -98.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54118.